Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 17, NWS Caribou, ME

August 19, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 19, 2023, 2:53 AM EDT for Hancock County, Washington County, Maine. It took effect at Aug 19, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2023, 2:53 AM EDT (06:53 UTC)
In effect from
Aug 19, 2023, 8:00 AM EDT
Expired
Aug 19, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 6.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

660 
WHUS41 KCAR 190653
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
253 AM EDT Sat Aug 19 2023

MEZ029-030-200000-
/O.NEW.KCAR.BH.S.0017.230819T1200Z-230820T0000Z/
Coastal Hancock-Coastal Washington-
253 AM EDT Sat Aug 19 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the upper 60s to low 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
1 follow-up statement
553 
WHUS41 KCAR 192359
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
759 PM EDT Sat Aug 19 2023

MEZ029-030-200100-
/O.EXP.KCAR.BH.S.0017.000000T0000Z-230820T0000Z/
Coastal Hancock-Coastal Washington-
759 PM EDT Sat Aug 19 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 11:45 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 18, 11:45 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1145 PM EDT Fri Aug 18 2023

.SYNOPSIS...
An occluded front will cross the region tonight. Upper level
low pressure will cross the region Saturday then exit across
the Maritimes Sunday. A cold front will cross the area Monday.
Canadian high pressure will build in from the west on Tuesday
and over the area Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
11:45 PM Update...Bands of showers ahead of the cold front and
upper low moving in are lifting up across the north and east.
Modified precip coverage to focus on location of showers which
should progress through in the next few hours. Also had to raise
temps a couple degrees mostly over the east.

previous discussion
Low pressure will cross the region tonight, drawing an
occluded front across the forecast area. Aloft, a closed low
approaches from the west overnight. Expect widespread showers
and isolated thunderstorms across the region early tonight in
advance of the occlusion. Shower chances then decrease overnight
in the wake of the occlusion with the better moisture exiting
across the Maritimes. Precipitable water values of 1.75 to 2.00
inches will persist in advance of the occlusion early tonight.
Locally heavy rain is still possible early tonight in advance of
the occlusion. Patchy/areas of fog are also possible later
tonight through early Saturday. The upper low and cold pool
aloft cross the region Saturday, along with a surface trof.
Scattered showers are expected Saturday, most extensive across
the north and mountains. Lapse rates steepen during the
afternoon with the cold pool aloft and diurnal heating. Forecast
soundings indicate CAPE values of up to 400 - 500 J/kg Saturday
afternoon. Expect enough instability to also support isolated
afternoon thunderstorms. With the cold pool aloft, any stronger
thunderstorms could possibly produce small hail. Low
temperatures tonight will range from around 60 to the lower 60s.
High temperatures Saturday will range from the upper 60s to
lower 70s north, to the lower to mid 70s Downeast.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Saturday night to Sunday night: A slow moving cut-off upper
level low will remain over the area Saturday night into Sunday,
producing showers and partly to mostly cloudy skies,
particularly across the northern half of the area. Near
seasonable temperatures are expected with highs Sunday in the
low to mid 70s. Lows temperatures in the mid 50s to mid 60s are
expected, with slightly cooler lows Sunday morning compared to
Monday morning. A shortwave ridge will move into the area Sunday
night, providing a dry period before showers increase towards
daybreak Monday ahead of a cold front approaching from the west.

Monday:
A moderately strong cold front will move across the area on
Monday as a 1020 to 1024mb Canadian high pressure builds in from
the west. Showers and cloud cover are expected ahead of the
front, followed by dry conditions, mostly sunny skies, and cold
air advection behind it. Timing varies slightly among guidance,
but there is general agreement that the front will be moving
offshore by Monday evening. The faster NAM solution and the NBM
are outliers showing the front near the coast by 12z and little
to no QPF. Decided to go with a 12z GFS/Canadian/ECMWF/RGEM
blend for this period for a forecast more representative of the
model distribution and not weighting the NAM, which typically
brings in cold air too quickly and verifies poorly towards the
end of its 84 hour run.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A cooler, drier air mass will move over the area Monday night
through the middle of next week as Canadian high pressure builds
in from the west behind the cold front. High temperatures will
struggle to reach 70 across the north Tuesday and Wednesday with
dew points in the upper 40s and 50s, mostly sunny skies, and a
crisp northwest breeze with gusts to around 20 mph. Low
temperatures will be much cooler with 40s across the north and
50s Downeast. The coolest night should be Tuesday night into
Wednesday morning as surface high pressure ridges across the
area, providing lighter winds and continued clear skies for
near-optimal radiational cooling. Clouds increase Wednesday
afternoon across the north bringing a slight chance of a shower,
but coverage is expected to be very limited.

The forecast area will remain on the northeastern edge of a very
strong blocking high over the central U.S. This high will lead
to record heat across the central part of the country, but will
help to keep northern and eastern Maine much cooler with the
jet stream directing additional shortwave troughs and weak cold
fronts towards the area by late next week. A period of return
flow is likely Thursday into Friday that will enhance shower
chances and slightly increase dew points, but this should be
short lived with another stronger cold front passage expected
next weekend. Instability will be limited next week, favoring
more showers as opposed to thunderstorms. The lower dew points
will also be less favorable for widespread fog, although some
radiation fog is possible around river valleys and lakes Tuesday
and Wednesday mornings.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: MVFR/IFR, occasional LIFR, conditions tonight.
Showers early tonight, then decreasing shower chances
after 05Z.

VFR/MVFR Saturday with scattered showers. Isolated afternoon
thunderstorms also possible which could produce small hail.
Variable winds 5 to 10 knots, becoming west/southwest tonight.
West/southwest winds 10 to 15 knots Saturday.

SHORT TERM:
Saturday night to Sunday night...VFR. SW winds 5-15 kts.

Monday...A several hour period of MVFR is likely ahead of a
cold front with showers. The front will produce a wind shift
from SW to NW with gusts up to 20 kt.

Monday night to Wednesday...VFR with NW winds 5-15 kts.

&&

.MARINE...
NEAR TERM: A Small Craft Advisory remains in effect for much of
the waters, with the exception of the intra-coastal waters,
tonight through Saturday. Showers and isolated thunderstorms
early tonight, decreasing shower chances overnight. Areas of fog
tonight. Patchy fog early Saturday.

SHORT TERM: Seas will decrease below advisory levels Saturday
night. Winds and seas will then remain below advisory levels
through at least early next week. Favorable visibility is
expected as drier air moves across the waters, although a brief
period of patchy fog, mist, and showers, is possible late Sunday
night into Monday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 11 PM EDT Saturday for ANZ050-051.

&&

Near Term...TWD/Norcross/Bloomer
Short Term...MStrauser
Long Term...MStrauser
Aviation...TWD/Norcross/MStrauser
Marine...TWD/Norcross/MStrauser
Hazardous weather outlook, Aug 19, 2:53 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
253 AM EDT Sat Aug 19 2023

MEZ001>006-010-011-015>017-031-032-200700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
253 AM EDT Sat Aug 19 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-200700-
Coastal Hancock-Coastal Washington-
253 AM EDT Sat Aug 19 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-200700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
253 AM EDT Sat Aug 19 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 19, 2:35 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service Caribou ME
235 AM EDT Sat Aug 19 2023

MEZ016-017-029-030-191100-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
Including the cities of Amherst, Aurora, Dedham, Eastbrook,
Great Pond, Calais, Grand Lake Stream, Wesley, Princeton,
Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport,
Perry, Machias, and Cherryfield
235 AM EDT Sat Aug 19 2023

...DENSE FOG DOWNEAST...

Dense fog will reduce visibility down to a quarter mile in some
areas across the Downeast region early this morning. Travel with
caution and keep headlights on as your pass through this fog.

Bloomer

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.